Hail, Minnehaha
- When
- May 5, 5:50 PM CST
- Where
- Minnehaha County, 3 mi N of Humboldt
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.700, -97.067
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 5, 1:50 PM CST, 4 hours earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 250 PM CDT THU MAY 5 2005 .DISCUSSION... FAIRLY COMPLEX FCST THIS GO AROUND...BOTH IN THE SHORT TERM AND EXTENDED...WITH THE MAIN CHALLENGE PCPN CHANCES. INTERESTING PHENOMENA...WE HAD TO ISSUE A RED FLAG WARNING UNTIL 7 PM THIS EVENING FOR COTTONWOOD AND JACKSON COUNTIES. WITH THE SSW FLOW... THERE APPEARS TO BE SOME DOWNSLOPE COMPONENT OFF OF THE BUFFALO RIDGE AND TOWARD THE MN RIVER VALLEY. THIS HAS NOT ALLOWED THE DEWPTS IN THE ENTIRE AREA FM REDWOOD FALLS...DOWN TO JACKSON MN TO COME UP AT ALL...WITH MUCH HIGHER READINGS TO THEIR S AND W. ELSEWHERE...FRONTAL BOUNDARY HAS PULLED INTO SERN ND WITH A SFC TROF EXTENDING BACK INTO CENTRAL SD...AND DECENT MID LVL WAVE MOVG EWD OVER THESE SFC FEATURES. THEREFORE SOME ELEVATED ACTIVITY HAS FIRED UP NEAR THE LOW LVL CONVERGENCE FM W CENTRAL MN...BACK INTO NE SD AND CENTRAL SD. MUCH OF THIS ACTIVITY WL SLIDE STRAIGHT EWD... AFFECTING THE NRN THIRD OF THE CWFA AS THE FRONT HAS LITTLE SWD PUSH MUCH BEYOND NE SD...CLEARLY EVIDENCED BY THE UPPER -DIV Q. ISOLD SVR TS IS POSSIBLE WITH ANY GIVEN CELL...ALBEIT SHORT LIVED...PULSEY AND MARGINAL GIVEN THE INSTABILITY PARAMETERS AND AVAILABLE CAPE. LATER TONIGHT...DECENT LLVL JET BLO H85 IS EVIDENT IN ERN AND CENTRAL NEB WHICH BEGINS TO INTERACT WITH A SUBTLE H7 SHORTWV IN CENTRAL NEB. THIS COULD FIRE OFF A FEW TS IN OUR SW AND S CENTRAL CWFA...INTO FRI MRNG...WHERE LOW TO MID LVL FRONTOGENESIS IS FOUND. ON FRIDAY...THE CDFNT RETREATS BACK NWD AS A WMFNT...BUT THERE REALLY ISNT ANYTHING TO HANG YOUR HAT ON FOR FOCUSING MECHANISM FOR MUCH OF THE DAY FOR PCPN CHCS. GIVEN H85 TEMPS...WL BE WARM AND MOST GUIDANCE TEMPS LOOK REASONABLE BUT HEDGED ON THE WARMER READINGS. NOW THE NAM HAS BEEN REMARKABLY CONSISTENT WITH MOVG A MID LVL SHORTWV THRU THE FA FRI NIGHT...AND PUSHING A SFC TROF INTO THE WRN PLAINS JUST W OF THE FA. AS PER THE PAST SEVERAL RUNS...THE SHORTWV MAINLY AFFECTS THE ERN HALF OF THE FA...WITH DECENT INSTABILITY AND VERY GOOD WIND SHEAR...CERTAINLY DEEP MSTR IS NO PROBLEM. THEREFORE LIKELY POPS OVR MUCH OF THE E IS WARRANTED. SAT AND SAT NIGHT LOOK TO BE AN IN-BETWEEN SETUP...WITH REALLY NOT A LOT GOING ON. DISCREPANCIES EXIST BETWEEN THE MID AND UPPER LOW BETWEEN THE NAM AND THE GFS...NOT SO MUCH IN PLACEMENT BUT THE NAM IS MUCH MORE CLOSED WITH IT THAN THE GFS. AT ANY RATE...THE POSITION IS NOT GOOD FOR THIS FA. SLY FLOW WL CONTINUE AND IT IS VERY WARM THRU THE WEEKEND...BUT LITTLE IN THE WAY OF FOCUS...BOTH IN THE LOW LVLS AND ALOFT SAT AND SAT NIGHT. WITH PURE INSTABILITY AND LAPSE RATES...CANNOT RULE OUT A SLGT CHC ON SATURDAY AT ANY GIVEN LOCATION...WITH A SLIGHTLY BETTER CHC IN OUR FAR WEST LATE SAT NIGHT CLOSER TO THE LOW LVL BOUNDARY. ON SUNDAY...WENT WITH THE SLOWER GFS TIMING FOR FRONTAL POSITION...BUT AGAIN THE MID AND UPPER LOW PLACEMENT IS NOT GOOD FOR THIS FA. BEST CHCS ON SUNDAY AFTN WL BE AHEAD OF THE FRONT IN NW IA WHERE WIND SHEAR IS VERY STRONG...AND POST FRONTAL IN THE WRN CWFA WHERE A TON OF LOW LVL MSTR AND STRATO CU COULD BE AROUND. SUNDAY EVENING THE CRUX OF THE BOUNDARY MOVES THRU WITH PLENTY OF DYNAMICS SO GOOD CHCS OF TS EXIST THRU THE ENTIRE ERN HALF OF THE FA. IN THE EXTENDED...00Z AND 06Z GFS...COUPLED WITH THE ECMWF AND DGEX ARE IN FAIRLY GOOD AGREEMENT WITH THE LARGE SCALE FEATURES. THE AFOREMENTIONED CDFNT EXITS THE ERN CWFA MON MORNING...WITH SHORTWV RIDGING DOMINATING MON AND MON NIGHT. ON TUE AND TUE NIGHT...ANOTHER LARGE UPPER LOW MOVES INTO THE AREA TO OUR WEST...THEN THERE APPEARS TO BE A VERY STRONG WMFNT MOVG NWD THRU THIS FA AHEAD OF IT ON TUE NIGHT AND WED. THAT WL BE OUR FOCUS FOR TS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...RED FLAG WARNING THRU 7 PM FOR MNZ081 AND MNZ090. IA...NONE. NE...NONE. && MJF/08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 157 PM CDT THU MAY 05 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 157 PM CDT THU MAY 05 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A FEW THUNDERSTORMS COULD DEVELOP NORTH OF INTERSTATE 90 LATE THIS AFTERNOON...AND ADDITIONAL THUNDERSTORMS COULD DEVELOP LATE TONIGHT ALONG THE MISSOURI RIVER VALLEY. ANY THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO DISSIPATE BY ABOUT 900 PM CDT NORTH OF INTERSTATE 90. NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE...ALTHOUGH SOME SMALL HAIL WILL BE POSSIBLE. FIRE DANGER... A RED FLAG WARNING IS IN EFFECT FOR COTTONWOOD AND JACKSON COUNTIES IN SOUTHWEST MINNESOTA THROUGH 700 PM CDT. SOUTHWEST WINDS OF 20 TO 30 MPH ALONG WITH RELATIVE HUMIDITIES NEAR 20 PERCENT WILL CREATE VERY DANGEROUS BURNING CONDITIONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS SHOULD DEVELOP NEAR THE MISSOURI RIVER BY LATE FRIDAY AFTERNOON...AND THEN MOVE NORTHEAST OVER THE TRI STATE AREA FRIDAY NIGHT. THE BEST CHANCE FOR THUNDERSTORMS SHOULD FALL AFTER 1000 PM CDT. LARGE HAIL IS THE MAIN THREAT FROM THESE STORMS...ALTHOUGH SOME LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. SCATTERED THUNDERSTORMS COULD AGAIN DEVELOP FROM SOUTH CENTRAL SOUTH DAKOTA TO NEAR BROOKINGS AND MARSHALL BY LATE SATURDAY AFTERNOON...THEN MOVE EAST THROUGH THE REST OF AREA SATURDAY NIGHT. AT THIS TIME...CONDITIONS ALOFT ARE NOT EXTREMELY FAVORABLE FOR WIDESPREAD THUNDERSTORM ACTIVITY. THUNDERSTORMS MAY AGAIN DEVELOP SUNDAY AFTERNOON IN THE AREA...MAINLY EAST OF INTERSTATE 29 AHEAD OF COLD FRONT. THESE STORMS COULD ALSO BECOME SEVERE...BUT MOST OF THE SEVERE ACTIVITY SHOULD REMAIN EAST OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 08
The Sioux Falls radar (KFSD), 30 km away, was scanning. The volume nearest the first event began at 23:48 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454657.